Person dies in IL after using fake marijuana

Adjust Comment Print

"Synthetic cannabinoids are unsafe", IDPH Director Nirav D. Shah said. There were 10 cases reported in Chicago and four others in Cook County, according to the department of health. Synthetic cannabinoids are actually part of a group of drugs called new psychoactive substances (NPS) and are capable of affecting the brain much more powerfully than natural marijuana.

Symptoms include coughing up blood, blood in the urine, severe bloody nose or bleeding gums.

"This bleeding is not expected, at least in such a significant population so quickly", Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital in Downers Grove, told the Chicago Tribune.

As of Friday, 32 cases have been reported across the state since the outbreak began on March 7, half of which were in the Chicago metropolitan area, according to the Illinois Department of Public Health.

More news: Lehigh Acres home burglarized while family goes on vacation

Leikin said to the TV station that officials did not yet know what it was, exactly, in the synthetic weed that was causing the problem, but it seemed like it might be an anticoagulant or blood thinner.

Known as "fake weed", "K2" or "spice", synthetic pot has been known to create a "zombie-like" psychotic effect with extreme anxiety, paranoia and hallucinations. These THC-like chemicals are then sprayed onto plant products and sold as synthetic marijuana. The end product can be packaged for smoking or converted to a liquid for use in e-cigarettes or similar devices. The health effects of using synthetic cannabinoids can be unpredictable and harmful-even life-threatening. Patients have reported getting synthetic pot from dealers, friends, and convenience stores, and officials are trying to identify a single product linking the cases.

A Centers for Disease Control and Prevention study found there's also an association between teens who use synthetic pot and a heightened risk for violent behavior, risky sex and abuse of other drugs.

Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department immediately.

Comments